Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

July 5, 2020Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Jul 5, 2020, 6:13 PM EDT for Jefferson County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2020, 6:13 PM EDT (22:13 UTC)
Expired
Jul 5, 2020, 7:00 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 64 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS81 KBUF 052213
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
613 PM EDT Sun Jul 5 2020

NYZ007-052300-
Jefferson-
613 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

At 612 PM EDT, a strong thunderstorm was located 9 miles northwest of
Wellesley Island State Park, or 31 miles northwest of Fort Drum,
moving southeast at 25 mph.

Wind gusts to 40 mph and small hail are possible with this storm.

Locations impacted include...
Clayton, Wellesley Island State Park, Redwood, Kring Point State
Park, Philadelphia, Alexandria Bay, Theresa, Antwerp, Evans Mills,
Fishers Landing, La Fargeville, Perch Lake, Plessis, Oxbow and
Muskellunge Lake.

This includes Interstate 81 between exits 49 and 52.
 
If outdoors, consider seeking shelter inside a building.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4440 7583 4439 7584 4424 7549 4403 7589
      4429 7612 4435 7601 4434 7597 4440 7586
TIME...MOT...LOC 2212Z 321DEG 23KT 4444 7609 
$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 5, 5:43 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 5, 5:43 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
543 PM EDT Sun Jul 5 2020

.SYNOPSIS...
Warm temperatures will persist and increase some through the week,
with building humidity. Generally dry conditions will continue this
week, with the exception of a few showers and thunderstorms during
the afternoon and evening, giving some areas a brief cool down from
the heat.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Showers with embedded thunderstorms are tracking southeast toward
and across the St. Lawrence river, with a few showers developing in
Northern Jefferson and Lewis counties. A bit further upstream into
Southeastern Ontario, these showers and storms are lining up along a
stationary front and slowly shifting south. With this course,
showers and thunderstorms will track into the North Country over the
next few hours, including the Watertown area.

Current temperatures early this evening are in the low to mid 80s
across the higher terrain and for areas closest to the lakes. Upper
80s to around 90 can be found elsewhere where there has been less of
an effect due to the lakes.

Tonight any scattered showers and storms across the North Country
will end with the loss of diurnal instability. Patchy river
valley fog is possible across the Southern Tier.

A subtle shortwave embedded in a general northwesterly flow aloft
will move across the area Monday afternoon. This along with daytime
instability will support showers and thunderstorms across the
western Southern Tier and upper Genesee Valley 2-8 p.m. Weak flow
aloft will result in very slow moving storms which will limit areal
coverage and precipitation chances. While the rain is needed, slow
moving storms could potentially pose a flood risk if a storm stalls
over one location too long. This risk is quite low considering
precipitable water values will be 1.25 -1.50. No wind shear to speak
of, but a few strong 'pulse' storms cannot completely be ruled out.

For most locations Monday will just be dry and hot, with highs in
the upper 80s to lower 90s. Humidity will still be manageable, which
should keep apparent temperatures below heat advisory criteria.

Any showers and thunderstorms will taper off Monday evening, with
weak high pressure providing dry weather. Fog may develop again
across the Western Southern Tier valleys, especially at locations
which get rainfall during the day.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Warm conditions continue into the middle portion of the week with an
upper level ridge overhead. Humidity will be on the rise with
dewpoints climbing to the mid to upper 60s on Tuesday. This will
make it feel more uncomfortable as temperatures climb into the low
90s across western and north central NY. Heat indices will approach
95 degrees across the Lake Plains. Lake breezes will keep lake
shores a few degrees cooler. A heat advisory may be needed Tuesday.
Surface high pressure will keep subsidence in place for most of the
day. Once the inversion is overcome, isolated to scattered showers
and storms are possible across the higher terrain of western and
north central NY Tuesday afternoon. Any convection will diminish
towards sunset and dry conditions are expected Tuesday night with
lows in the mid to upper 60s.

A weak cold front will approach the eastern Great Lakes Wednesday.
The region will experience another hot and humid day with highs in
the low 90s and heat indices near 95. Steepening lapse rates and
increasing moisture will allow more coverage of diurnally-driven
showers and storms Wednesday late morning-afternoon. This may limit
some areas from reaching the low 90s. Heat advisories will likely
continue into Wednesday. Activity will diminish Wednesday evening
with lows in the mid to upper 60s and a few places across the Lake
Plains staying in the 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
...Extended period of High Heat continues for Much of This Period...

A broad upper level ridge of high pressure will remain across the
eastern two-thirds of the United States throughout much of the
period. Notably with this prominent upper level feature, heat and
humidity will be the main players throughout the extended portion of
the forecast.

Highs through the remainder of the work week will climb into the low
to mid 90s in the lower elevations, while the higher elevations will
see high temperatures in the upper 80s. Model guidance has been in
agreement that the region may see 850mb temperatures of 19-21
degrees C which may lead to a few mid to upper 90F readings in the
typically warmer locations of our forecast area (i.e. Dansville)
Thursday and Friday. While the temperatures will soar, the humidity
will follow suit. Dewpoint temperatures will continue to climb
throughout the week, which will allow for the places in the lower
terrain to see heat indices range from mid 90s to the possible 100.

The majority of this period will be rain free with a few scattered
showers and thunderstorms each afternoon and evening forming inland
along lake breeze boundaries.

A cold front is forecast to cross the region on Saturday which will
provide showers and somewhat cooler, albeit still above normal,
temperatures and less humid conditions for the weekend. A sharpening
shortwave trough and secondary cold front may lead to showers and
storms on Sunday.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Weak surface high pressure will provide mainly dry weather this
evening. The exception is the North Country where a shortwave and
weak front will produce a few scattered showers and thunderstorms
this evening which may impact KART. Otherwise, there may be some
river valley fog across the Western Southern Tier tonight, but
probably will not reach KJHW.

A few showers and thunderstorms possible inland from the lakes
Monday afternoon, but these are unlikely to impact any of
our TAF locations.

Outlook...

Monday night through Thursday...Mainly VFR. Widely scattered showers
and storms each afternoon mainly inland from the lakes with
local/brief flight restrictions. Late night/early morning Southern
Tier Valley fog with local IFR.

Friday...VFR/MVFR. A chance of showers and thunderstorms.

&&

.MARINE...
A weak pressure gradient will maintain light winds and negligible
waves through tonight. A period of somewhat stronger ENE winds
will develop Monday on Lake Ontario, bringing choppy conditions
to the west half of the lake. Winds are expected to remain
lighter on Lake Erie Monday.

Relatively light winds will then return to both lakes Tuesday
through Friday with negligible wave action.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...SW
NEAR TERM...Apffel/SW
SHORT TERM...HSK
LONG TERM...HSK/Levan
AVIATION...Apffel
MARINE...Apffel/Hitchcock
Hazardous weather outlook, Jul 5, 5:05 AM EDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
505 AM EDT Sun Jul 5 2020

NYZ001>006-010-011-013-014-060915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
505 AM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A prolonged period of heat and humidity will build across the region
this week. Heat indices will likely peak in the 95 to 100 degree
range each afternoon from Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-060915-
Chautauqua-Southern Erie-
505 AM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A prolonged period of heat and humidity will build across the region
this week. Heat indices will likely peak in the 95 to 100 degree
range Thursday and Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-020-021-060915-
Wyoming-Cattaraugus-Allegany-
505 AM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-060915-
Jefferson-Lewis-
505 AM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A prolonged period of heat and humidity will build across the region
this week. Heat indices will likely peak in the 95 to 100 degree
range Thursday and Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-060915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
505 AM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jul 5, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
613 PM EDT Sun Jul 5 2020

NYZ007-052300-
Jefferson-
613 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

At 612 PM EDT, a strong thunderstorm was located 9 miles northwest of
Wellesley Island State Park, or 31 miles northwest of Fort Drum,
moving southeast at 25 mph.

Wind gusts to 40 mph and small hail are possible with this storm.

Locations impacted include...
Clayton, Wellesley Island State Park, Redwood, Kring Point State
Park, Philadelphia, Alexandria Bay, Theresa, Antwerp, Evans Mills,
Fishers Landing, La Fargeville, Perch Lake, Plessis, Oxbow and
Muskellunge Lake.

This includes Interstate 81 between exits 49 and 52.

If outdoors, consider seeking shelter inside a building.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4440 7583 4439 7584 4424 7549 4403 7589
      4429 7612 4435 7601 4434 7597 4440 7586
TIME...MOT...LOC 2212Z 321DEG 23KT 4444 7609

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:21 PM EDTSpecial Marine WarningBUF24 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.